Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS Topeka, KS

August 17, 2019Marshall County, Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2019, 12:11 AM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 12:11 AM CDT (05:11 UTC)
Expired
Aug 17, 2019, 1:00 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:53 AM CDTTSTM WND GST 602 Ene Green, KS
Aug 17, 1:05 AM CDTTSTM WND DMGRiley, KSSEVERAL POWER LINES DOWN IN THE TOWN OF RILEY ALONG WITH LARGE HEALTHY TREES.
Aug 17, 1:10 AM CDTTSTM WND GST 75Randolph, KSMEASURED WITH A GARMIN INSTRUMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:48 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 16, 6:48 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Fri Aug 16 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 335 PM CDT Fri Aug 16 2019

Another complicated convective forecast for the short term periods.

Elevated showers and thunderstorms have been isolated to scattered
across much of southeast and into other portions of eastern Kansas
throughout the day. The appears largely due to continued isentropic
upglide in steep elevated lapse rates over continued cold pool
regeneration in locations to the south under seasonally-strong west-
northwest upper flow. Lower-level cloud band orientations over much
of northeastern Kansas at 19Z reinforce the idea of significant
elevated inhibition remaining to surface-based convection through
the next few to several hours. Recent water vapor imagery indicates a
strong shortwave exiting southern Idaho. This feature will continue
east-southeast into the Central Plains tonight with an increasing
low-level jet responding. Convection may form over the CWA and/or
spread east from MCS activity resulting from another day of above-
normal High Plains moisture encountering this wave. There continues
to be a strong model signal for enhanced convection and potential
training of storms over at least northern portions of the area along
the better low-level jet convergence in the 03Z to 12Z period where
850 mb dewpoints of around 19 C pool. Although confidence in
exact tracks and durations of precipitation in this regime is not
high, given several areas of one to five inches of rain falling
the in the previous 24 hours, have gone ahead with a Flash Flood
Watch in most eastern locations. Moderate to strong effective
shear and the continued steep mid-level lapse rates will support
at least some concern for large hail but the wind and tornado
threats appear somewhat lower with the stabilized afternoon
boundary layer.

Similar to last night, a general downward trend to convective
activity should take place by late morning as the wave passes and
the low level jet weakens, however outflow from overnight storms
could leave a boundary for at least small potential for elevated
activity similar to today. Little change to mid-level temps may be
enough to keep surface-based activity in check again. Greater
potential for storms again comes in the night as another upper wave
drags a boundary into the area. Overall the potential for heavy
rainfall Saturday and Saturday night is small but non-zero given
additional boundaries and wet antecedent conditions.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM CDT Fri Aug 16 2019

By Sunday morning, models show a surface cold front gradually
progressing eastward out of the CWA with some lingering chances for
scattered showers and thunderstorms across east central KS through
the day.  Behind this exiting system a broad mid-level ridge will
build across the central CONUS with surface high pressure over the
Northern Plain progressing eastward toward the Great Lakes region by
early next week.  As a result, anticipate a brief stretch of dry
weather Sunday night into Tuesday.  With southerly surface winds in
place, sufficient warm, moist air advection will keep dewpoints in
the mid/upper 70s with afternoon high temperatures soaring into 90s,
which will boost heat index readings into the 100 to 105 degree
range Sunday afternoon and into the 103 to 110 degree range Monday
into Tuesday.  As a result, some heat headlines may be needed for
the early part of next week.

Precipitation chances return to the forecast by mid-week as models
show some stronger embedded shortwaves developing within the mid-
level flow, with a surface front looking to extend eastward toward
the forecast area. However, there are still notable model
differences with where this surface front may be located by mid/late
week, which will impact where the best chances for scattered showers
and thunderstorms will be focused.  Due to the low confidence in the
location of precipitation chances at this time, have just some
scattered slight to low-end chance PoPs from late Tuesday night into
Friday. The combination of scattered precipitation chances and a
nearby frontal passage should aid in cooling temperatures off some
by mid/late week with highs dropping back down into the 80s with
lows into the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Aug 16 2019

A complex of storms forming across northeast CO and northwest KS
this evening will move east towards the terminals, reaching KMHK
around 6Z to 7Z SAT and then across KTOP and KFOE by 8Z. The
leading edge of the complex may contain strong to potentially
severe wind gusts and heavy rainfall. there will probably be brief
MVFR/IFR conditions as the line of storms move through the
terminals. After 10Z SAT, the cluster of storms will move east of
the terminals. There are some model differences in the timming and
coverage of the thunderstorm complex, so there remains some
uncertainty in this forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Saturday
morning for KSZ010>012-022>024-026-038>040-055-056.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...Gargan
Hazardous weather outlook, Aug 16, 11:57 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1157 AM CDT Fri Aug 16 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-171700-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1157 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a slight chance for thunderstorms early this afternoon.
Thunderstorm chances increase across the entire area late this
afternoon and this evening, with thunderstorms possibly continuing
for much of the night. Some of the storms late this afternoon and
tonight may be severe with large to very large hail and damaging
winds. A few tornadoes are possible late this afternoon and this
evening. Locally heavy rainfall is also possible, which could
result in flash flooding in river flooding in areas that received
heavy rainfall Thursday and Thursday night.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Saturday through Sunday morning. Severe weather
is possible with these storms with the most likely hazards being
large hail, damaging winds, and heavy rainfall that could lead to
localized flash flooding concerns. A tornado or two is also
possible on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 16, 11:29 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
1129 PM CDT Fri Aug 16 2019

KSZ058-059-170500-
Coffey-Anderson-
1129 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL MIDNIGHT CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Burlington, moving east at 40 mph. A second strong
storm was located 5 miles west of Garnett, moving east at 40 MPH.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris and
Le Roy.

LAT...LON 3832 9573 3839 9507 3826 9506 3826 9507
      3804 9508 3804 9568
TIME...MOT...LOC 0428Z 259DEG 33KT 3818 9562

Gargan
Special weather statement, Aug 16, 11:38 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1138 PM CDT Fri Aug 16 2019

KSZ024-026-039-170515-
Shawnee-Jefferson-Jackson-
1138 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...NORTHERN
SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 1215 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Silver Lake, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Topeka, Rossville, Silver Lake, Perry, Meriden, Hoyt,
Ozawkie, Willard, Perry Lake and Grantville.

This includes Interstate 70 between mile markers 346 and 355.

LAT...LON 3906 9538 3907 9545 3906 9548 3904 9595
      3923 9595 3930 9540
TIME...MOT...LOC 0438Z 259DEG 32KT 3916 9584

Gargan
Special weather statement, Aug 16, 11:40 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1140 PM CDT Fri Aug 16 2019

KSZ055-056-170515-
Franklin-Osage-
1140 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHEASTERN OSAGE
COUNTIES UNTIL 1215 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quenemo, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ottawa, Wellsville, Pomona, Williamsburg, Quenemo, Princeton, Lane
and Rantoul.

This includes Interstate 35 between mile markers 164 and 198.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.

LAT...LON 3869 9507 3843 9507 3844 9558 3863 9562
      3874 9511 3874 9506 3870 9506
TIME...MOT...LOC 0440Z 259DEG 32KT 3856 9551

Gargan
Local storm report, Aug 16, 11:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             4 W TOPEKA              39.04N 95.75W
08/16/2019  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 PM CDTSpecial Weather StatementTOPAnderson31 min
Aug 16, 11:38 PM CDTSpecial Weather StatementTOPShawnee37 min
Aug 16, 11:40 PM CDTSpecial Weather StatementTOPFranklin35 min
Aug 16, 11:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee55 min
Aug 16, 11:53 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage52 min
Aug 16, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage44 min
Aug 17, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 17, 12:21 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Ottawa, Riley, Washington54 min
Aug 17, 12:23 AM CDTSevere Thunderstorm WarningTOPAnderson52 min
Aug 17, 12:37 AM CDTSevere Thunderstorm WarningTOPWashington53 min
Aug 17, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Aug 17, 12:55 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Pottawatomie, Riley50 min
Aug 17, 1:01 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie59 min
Aug 17, 1:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Aug 17, 1:08 AM CDTTornado WarningTOPPottawatomie, Riley22 min
Aug 17, 1:19 AM CDTSevere Thunderstorm WarningTOPAnderson41 min
Aug 17, 1:20 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee40 min
Aug 17, 1:28 AM CDTFlash Flood WarningTOPClay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more4 hr
Aug 17, 1:29 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson61 min
Aug 17, 1:40 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson65 min
Aug 17, 1:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more62 min
Aug 17, 2:39 AM CDTFlash Flood WarningTOPCloud, Marshall, Republic, Washington3 hr
Aug 17, 2:42 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Aug 17, 2:53 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee4 hr
Aug 17, 2:58 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Aug 17, 3:41 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 17, 3:51 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin39 min
Aug 17, 3:57 AM CDTRiver Flood WarningTOPDouglas17 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPRiley25 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPWashington21 hr
Aug 17, 5:07 AM CDTRiver Flood WarningTOPClay24 hr
Aug 17, 5:52 AM CDTSpecial Weather StatementTOPFranklin38 min
Aug 17, 9:25 AM CDTRiver Flood WarningTOPDouglas, Jefferson28 hr
Aug 17, 3:16 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Douglas, Franklin, Geary and 10 more13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.